Heavy Snow, Jefferson
- When
- February 17, 8:45 PM EST to February 18, 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Low pressure advancing across the region brought a wintry mix of precipitation across eastern Ohio and western Pennsylvania late on the 17th through the 18th. Light freezing rain and sleet impacted much of the region south of Pittsburgh before changing to snow, while areas further north experienced mainly snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure advancing across the region brought a wintry mix of precipitation across eastern Ohio and western Pennsylvania late on the 17th through the 18th. Light freezing rain and sleet impacted much of the region south of Pittsburgh before changing to snow, while areas further north experienced mainly snow. Freezing rain and sleet amounts were generally a trace across the region. Snowfall amounts north of Pittsburgh ranged from 3-5 inches with isolated higher amounts of up to 6 inches across Lawrence and Butler counties in PA. An enhanced area of snow produced 6-8.5 inches across Jefferson county, PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 17, 8:35 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST MON FEB 17 2014
.SYNOPSIS...
LOW PRESSURE WILL BRING A WINTRY MIX TO MUCH OF THE REGION TONIGHT
INTO TUESDAY. A GRADUAL WARMING TREND IS EXPECTED BY MID WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
LATEST RADAR IMAGERY SHOWS THE APPROACHING AREA OF LOW PRESSURE
ADVANCING RAPIDLY TO THE EAST WITH ASSOCIATED PRECIP NOW CROSSING
THE PA BORDER. UPDATES WERE MADE MOVE PRECIP ONSET TIMES EARLIER
TO BETTER REFLECT TRENDS AND TO EXTEND COVERAGE OF SLEET AND
FREEZING RAIN FURTHER NORTH BASED ON THE EXTENT OF WAA AT LOWER
LEVELS AHEAD OF THE LOW. LATEST SOUNDING AND ANALYSIS ALSO SUPPORT
MIXED PRECIPITATION ...WITH A LAYER OF ABV FREEZING TEMPS ROUGHLY
BETWEEN 3200 AND 5500FT. WITH DRIER AIR AT THESE LEVELS...TEMPS
SHOULD DECREASE FAIRLY RAPIDLY AFTER PRECIPITATION BEGINS AND
SHOULD ALLOW A CHANGEOVER TO ALL SNOW BY MIDNIGHT. WITH MORE MIXED
PRECIPITATION NOW EXPECTED AND SNOW RATIOS REMAINING
LOW...DECREASED SNOW AMOUNTS SLIGHTLY WITH THE HIGHEST OVERNIGHT
TOTALS ACROSS NORTHERN ZONES WHERE UP TO 4 INCHES MAY ACCUMULATE.
NO CHANGES WERE MADE TO THE CURRENT ADVISORY AS THE WINTRY MIX
WILL STILL RESULT IN SIMILAR IMPACTS EVEN WITH LESSER SNOW
ACCUMULATION AMOUNTS.
PRECIPITATION WILL WANE OVERNIGHT BUT THERE MAY BE A BRIEF PERIOD
OF FREEZING DRIZZLE WITH DRIER AIR WORKING IN AT MID LEVELS AND
THE REMAINING SATURATED LOWER LEVELS NOT COOL ENOUGH FOR ICE
CRYSTAL DEVELOPMENT. SNOW SHOWERS WILL PICK UP AGAIN RIGHT AROUND
DAYBREAK AS ADDITIONAL MOISTURE WRAPS AROUND THE LOW BUT EXPECT
ADDITIONAL ACCUMULATIONS EXCEEDING ONE INCH TO MAINLY BE ALONG AND
NORTH OF INTERSTATE 80. PRECIPITATION WILL BE EAST OF THE FORECAST
AREA BY TUESDAY AFTERNOON.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
BRIEF RIDGING TUE NGT WL BE FOLLOWED BY ANOTHER SHRTWV CROSSING
THE GT LKS WED. MDLS HAVE TRENDED STRONGER AND MORE MOIST WITH
THIS SYSTEM...AND TRENDED POPS UPWD...BUT STILL IN THE CHC
CATEGORY. HIGH PRES BRIEFLY BLDS IN WED NGT...BEFORE A WRM FNT
LIFTS N ACRS THE UPR OH VLY RGN THU. TEMPS SHOULD BE WRM ENOUGH
FOR RAIN WITH THE THU SYSTEM. EXP A GRDL WRMG TREND THRU THE PD.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ONLY CHANGES TO EXTENDED WERE TO TIMING OF PASSAGE OF A HIGHLY
AMPLIFIED SYSTEM THURS NIGHT INTO FRIDAY MORNING WITH CAT POPS FOR
RAIN ACROSS THE REGION. THEN A STRONG LOW PRESSURE SYSTEM WORKS IN
CONCERT WITH A BUILDING RIDGE OVER THE ERN PACIFIC TO RETURN OUR
PATTERN TO A DISTURBED NW FLOW REGIME WITH MULTIPLE IMPULSES THROUGH
THE BALANCE OF THE PERIOD. AS WOULD BE EXPECTED...LONG RANGE MODELS
HAVE A DIFFICULT TIME CONVERGING ON ANY ONE SOLN FOR ANY OF THESE
WAVES. KEEPING POPS LIMITED IN THE SLIGHT TO CHC RANGE WITH EACH
DISTURBANCE...AND TEMPERATURES MODERATED WITH A BLEND IN THE FACE OF
LOW CONFIDENCE.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
BIG MESS ON THE WAY. ALL PORTS START VFR WITH GUSTY EAST-SOUTHEAST
WINDS AND LLWS. CONDITIONS DETERIORATE QUICKLY WITH THE ONSET OF
MIXED PRECIP. SNOW NORTH...MIX CENTRAL...RAIN SOUTH. IFR/MVFR
RESTRICTIONS IN HEART OF FIRST BAND OF PRECIP...03Z-07Z. SURFACE
WINDS REMAIN GUSTY WITH LLWS CONTINUING. SECOND ROUND OF
PRECIP...ALL SNOW...MOVES THROUGH AFT 08-10Z...IFR/MVFR
RESTRICTIONS CONTINUE. STRONGEST WIND GUSTS AFT 12-15Z TO 35KTS.
SNOW WILL END AT APPROXIMATELY THE SAME TIME FROM WEST TO EAST.
SLOW RETURN TO VFR FROM WEST TO EAST LATE MORNING/AFTERNOON.
.OUTLOOK..../TUESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL PROVIDE FOR VFR WEDNESDAY BEFORE A STRONGER
COLD FRONT APPROACHES WITH RESTRICTIONS THURSDAY AND THURSDAY
NIGHT. GENERAL VFR FRIDAY. RESTRICTIONS POSSIBLE SATURDAY WITH
ANOTHER COLD FRONT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR OHZ039>041-
048>050.
PA...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WV...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR WVZ001>003-
022-023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 349 AM EST MON FEB 17 2014 MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>003-022-023-041-180900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MONONGALIA-PRESTON-TUCKER- 349 AM EST MON FEB 17 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ057>059-068-069-WVZ004-012-021-180900- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-WETZEL-MARION- 349 AM EST MON FEB 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. RAIN AND SLEET WILL OVERSPREAD THE AREA TONIGHT. DEPENDING UPON HOW COLD THE SURFACE TEMPERATURES REMAIN...A WINTER WEATHER ADVISORY MAY BE REQUIRED FOR SLEET OR EVEN LOCAL SNOW ACCUMULATION...HOWEVER IT LOOKS LIKE THE MAJORITY OF THE PRECIPITATION SHOULD FALL AS RAIN AT THE MOMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM SLEET CAMBRIDGE 40.02N 81.59W
02/17/2014 U0.0 INCH GUERNSEY OH TRAINED SPOTTER
RAIN AND SLEET AT ONSET
&&
EVENT NUMBER PBZ1400942
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FREEZING RAIN BARNESVILLE 39.99N 81.17W
02/17/2014 U0.00 INCH BELMONT OH EMERGENCY MNGR
&&
EVENT NUMBER PBZ1400943
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EST MON FEB 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM FREEZING RAIN LAINGS 39.72N 81.01W
02/17/2014 U0.00 INCH MONROE OH TRAINED SPOTTER
SLEET AND FREEZING RAIN
&&
EVENT NUMBER PBZ1400944
24The national radar mosaic for the moment the first event began.
2 winter weather, 1 heavy snow. Local standard time, as filed.
Snowfall amounts ranged from 3-6 inches across the county. Thundersnow was reported.
Snowfall ranged from 4-6 inches across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500074, 500075, 500077.